Alert archive / Oklahoma / Flash Flood Warnings in 2004

Flash Flood Warning 15, NWS Shreveport, LA

June 16, 2004McCurtain County, Oklahoma

NWS Shreveport, LA issued this flash flood warning at Jun 16, 2004, 2:45 AM CDT for McCurtain County, Oklahoma. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2004, 2:45 AM CDT (07:45 UTC)
Expired
Jun 16, 2004, 8:45 AM CDT
In force
6 hr
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County McCurtain County, OK

The radar

The Western Arkansas radar (KSRX), 146 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 7.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
646 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 160751
FFWSHV
OKC089-161345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
245 AM CDT WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 845 AM CDT

* AT 245 AM CDT...SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM
  13 MILES SOUTHEAST OF IDABEL TO 19 MILES SOUTHEAST OF BROKEN BOW...
  MOVING TO THE NORTHWEST AT 20 MPH. THESE THUNDERSTORMS HAVE BEEN
  PRODUCING AMOUNTS OF ONE TO TWO INCHES PER HOUR. 

* THUNDERSTORMS PRODUCING HEAVY RAIN WILL BE NEAR...
  OVER EAGLETOWN BY 255 AM CDT
  OVER VALLIANT BY 300 AM CDT 
  OVER BETHEL BY 305 AM CDT
  OVER MOUNTAINOUS AREA BETWEEN BETHEL AND WRIGHT CITY BY 305 AM CDT
  OVER BROKEN BOW BY 310 AM CDT

ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES WILL BE POSSIBLE 
IN THE WARNED AREA. IN THE MOUNTAINS...HEAVY RAINFALL WILL PROVIDE 
RAPID RISES IN SMALL STREAMS...CREEKS...AND RIVERS. INTERESTS ALONG 
THE GLOVER RIVER SHOULD BE ALERT TO A 6 TO 8 FOOT RISE LATER DURING
THE MORNING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

IN HILLY TERRAIN THERE ARE MANY LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. FIND ALTERNATE ROUTES.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD
WARNING FOR...
  MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA
UNTIL 845 AM CDT.

LAT...LON 3375 9473 3399 9448 3516 9626 3491 9691

$$
1 follow-up statement
000 
WGUS74 KSHV 160945
FFSSHV
OKC089-161345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
440 AM CDT WED JUN 16 2004

...FLASH FLOOD WARNING CONTINUES UNTIL 845 AM CDT FOR MCCURTAIN
COUNTY IN SOUTHEAST OKLAHOMA...

A FLASH FLOOD WARNING CONTINUES IN EFFECT UNTIL 845 AM CDT FOR
MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA. AT 440 AM CDT...NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED MODERATE TO HEAVY RAIN
NORTHWEST OF A VALLIANT TO BETHEL...AND SMITHVILLE LINE FROM SHOWERS
AND THUNDERSTORMS. ADDITIONAL RAINFALL FROM THESE THUNDERSTORMS
WILL PROVIDE ANOTHER 1 TO POSSIBLE 2 INCHES...ADDING TO AMOUNTS
ESTIMATED BETWEEN 2 TO 4 INCHES OVER MCCURTAIN COUNTY BETWEEN
BETHEL AND GLOVER. THIS WATER RUNOFF WILL CAUSE RAPID RISES IN
THE MOUNTAINOUS TERRAIN DRAINAGE SYSTEMS...ESPECIALLY ON THE GLOVER
RIVER BETWEEN BETHEL AND GLOVER...AND LATER NEAR THE CONFLUENCE OF
THE LITTLE RIVER AND GLOVER RIVER...SOUTHEAST OF WRIGHT CITY.
INTERESTS AND CAMPERS ALONG THE GLOVER RIVER SHOULD BE ALERT TO A 6
TO 8 FOOT RISE OR POSSIBLY HIGHER...WITH THIS RISE CONTINUING
DOWNSTREAM DURING THE DAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. WATER DEPTH MAY BE TOO GREAT TO CROSS SAFELY. VEHICLES
CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. IN HILLY TERRAIN
THERE ARE MANY LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN
HEAVY RAIN. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

$$

06

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 9:50 PM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jun 15, 9:50 PM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
950 PM CDT TUE JUN 15 2004

.DISCUSSION...

SORRY FOR THE LATE UPDATE...HARD TO FIGURE OUT EXACTLY WHERE/WHEN
CONVECTION WILL REMAIN/REDEVELOP OVER THE AREA.  CENTER OF THE
UPPER LOW LOCATED THIS EVENING JUST W OF LFK/N OF UTS...WITH SHORT
TERM PROGS CONSISTENT IN WITH 500 MB INVERTED TROUGH AXIS SLOWLY
NUDGING NW INTO W AR/SE OK/WESTERN NE TX LATE...THEREFORE SHIFTING
RAIN/ISOLATED CONVECTION SLOWLY WEST ALONG THIS AXIS AS WELL
OVERNIGHT...AS WAS THE CASE LAST NIGHT.  DRY SLOT STILL NOTED
ACROSS MUCH OF LA INTO AR THIS EVENING PER LATEST WATER VAPOR LOOP...
AND THIS TREND SHOULD CONTINUE THROUGH MUCH OF THE NIGHT BEFORE
CLOSED LOW OPENS UP LATE INTO NORTH-SOUTH ORIENTED SHEAR AXIS AND
UPPER FLOW VEERS MORE SW TOWARDS SUNRISE.  RUC/NEW META EVEN
REDEVELOPING CONVECTION CLOSER TO THE LOW CENTER LATE OVER LOWER E
TX...SPREADING NE INTO W LA BY SUNRISE.  HOWEVER...GIVEN CLEAR SCOPE
ON RADAR OVER THESE AREAS CURRENTLY...HAVE LOWERED POPS TO CHANCE
CATEGORY...BUT LEFT HEAVY RAINFALL WORDING MENTIONED IN OVER E
TX/LOWER W LA.  ISOLATED CONVECTION FLAREUP EMBEDDED IN LIGHT RAIN
MASS ALONG THE LITTLE RIVER/SEVIER COUNTY LINES STILL WARRANTS HEAVY
RAIN MENTION WITH LIKELY POPS FOR SE OK/FAR SW AR OVERNIGHT...GIVEN
SLOW MOVEMENT OF THIS ACTIVITY. HOWEVER...DRY SLOTTING HAS REALLY
LOWERED PW/S QUITE A BIT OVER THE AREA AS NOTED ON REGIONAL 00Z
RAOBS...THUS PERHAPS HEAVY RAIN THREAT MAY EASE A BIT FOR THE EASTERN
2/3RDS OF THE AREA TONIGHT...FARTHER AWAY FROM THE LOW CENTER. TEMPS
LOOK TO BE IN GOOD SHAPE...BUT DID TWEAK WINDS A TAD TO REFLECT LIGHT
S/SE TO VARIABLE CONDITIONS.

UPDATE ALREADY OUT...GRID PRODUCTS TO BE SHIPPED SHORTLY.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  85  74  88 /  40  60  30  30
MLU  72  85  73  86 /  30  60  50  40
TXK  73  83  74  88 /  50  60  30  30
TYR  71  86  75  89 /  50  60  20  30
LFK  72  85  75  88 /  50  60  20  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 15, 12:00 PM CDT, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT TUE JUN 15 2004

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-161100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORMS WILL AFFECT THE ENTIRE AREA THROUGH TONIGHT. LOCALLY
HEAVY RAINFALL WILL BE THE MAIN CONCERN. ISOLATED SEVERE
THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORMS WILL BE POSSIBLE EACH DAY. RAINFALL WILL BE HEAVY
AT TIMES...AND ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Flash Flood Warnings in Oklahoma, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.